Alert archive / South Dakota / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 167, NWS Aberdeen, SD

October 26, 1996Faulk County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Oct 26, 1996, 10:44 AM CDT for Faulk County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 26, 1996, 10:44 AM CDT (15:44 UTC)
Expired
Oct 26, 1996, 11:15 AM CDT
In force
31 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Faulk County, SD

The radar

The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 3.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1996-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1996-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
543 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 26, 10:09 AM CDT, 35 minutes earlier.

Area forecast discussion, Oct 26, 10:09 AM CDT, 35 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
NATIONAL WEATHER SERVICE ABERDEEN SD
955 AM CDT SAT OCT 25 1996

FAIRLY STRONG TSTMS RACING N THRU EAST RIVER PTN OF CWA AS WARM FRONT
PUSHES NW INTO AREA. MORE STMS POSSIBLE INTO AFTN AS COLD FRONT FOLLOWS.

MIDDLEBROOKE

In the hours before

Special weather statement, Oct 26, 10:32 AM CDT, 12 minutes before
SDZ016-034>037-048-051-262135-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1032 AM CDT SAT OCT 26 1996

...TORNADO WATCH IN EFFECT UNTIL 4 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 4 PM CDT FOR MUCH OF CENTRAL
SOUTH DAKOTA. COUNTIES IN THE WATCH INCLUDE POTTER...SULLY...
HUGHES...LYMAN...HYDE...HAND...AND BUFFALO.

SOME COMMUNITIES IN THE WATCH INCLUDE  GETTYSBURG...ONIDA...
PIERRE...KENNEBEC...HIGHMORE...MILLER...AND FORT THOMPSON.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS TO DEVELOP IN AND CLOSE TO THE WATCH AREA.
BE PREPARED TO GO TO SAFE SHELTER IF THREATENING WEATHER
APPROACHES...OR IF A WARNING IS ISSUEDb.

MIDDLEBROOKE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 11:14 AM CDTSevere Thunderstorm WarningABREdmunds31 min
Oct 26, 12:49 PM CDTSevere Thunderstorm WarningABRClark, Codington, Hamlin31 min
Oct 26, 1:25 PM CDTSevere Thunderstorm WarningABRCodington, Day, Grant30 min
Oct 26, 1:45 PM CDTSevere Thunderstorm WarningABRDeuel35 min
Oct 26, 2:09 PM CDTTornado WarningABRGrant36 min
Oct 26, 2:38 PM CDTTornado WarningABRRoberts32 min
Oct 26, 3:53 PM CDTTornado WarningABRTraverse32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.